Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Mar 31, 2021, 10:22 AM CDT for Bibb County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2021, 10:22 AM CDT (15:22 UTC)
- Expired
- Mar 31, 2021, 11:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
County Bibb County, AL
The radar
The Birmingham radar (KBMX), 30 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted.
672
WWUS84 KBMX 311522
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
1022 AM CDT Wed Mar 31 2021
ALZ034-311600-
Bibb AL-
1022 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIBB COUNTY UNTIL 1100
AM CDT...
At 1022 AM CDT, Doppler radar was tracking a strong thunderstorm over
Coaling, or 13 miles southeast of Holt, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Vance, Woodstock, West Blocton, North Bibb, Green Pond, Hebron and
Marvel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3313 8728 3313 8720 3319 8720 3323 8715
3324 8713 3322 8712 3322 8710 3325 8708
3325 8703 3317 8703 3316 8697 3310 8697
3310 8695 3308 8695 3308 8693 3306 8693
3305 8690 3306 8731 3307 8732
TIME...MOT...LOC 1522Z 272DEG 38KT 3314 8731
$$
86/MartinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 31, 7:48 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Mar 31, 7:48 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 748 AM CDT Wed Mar 31 2021 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0748 AM CDT Wed Mar 31 2021/ A mesolow was analyzed over far Northern Alabama with a trailing enhanced reflectivity gradient to the south extending into our far northern counties. We have been monitoring this activity for potential damaging winds with any bowing segments that develop. Another concern is with copious rainfall amounts often exceeding an inch per hour per NEXRAD-derived Dual Pol and legacy rainfall products. The heaviest convection extends back to the west from Walker County through southern Lamar Counties and it is concerning that the southward movement has decelerated. We are closely monitoring trends for more localized flooding as heavy precipitation continues. We are concerned about our far northeast counties as the effective warm front extends from Blount County southeast into Cleburne County. Heavy storms to the west of this activity is expected to work its way east, further contributing to ongoing river flooding, especially in Cherokee County. The forecast remains on-track for strong storms over the next few hours with an increasing potential for severe thunderstorms as we move into the late morning through the afternoon hours as this activity moves into a more unstable airmass across the rest of the forecast area. The combination of instability and sufficient wind shear will support persisting severe convection capable of producing wind damage and large hail. 05 Previous short-term discussion: /Updated at 0350 AM CDT Wed Mar 31 2021/ Through this Afternoon. Thunderstorms developing upstream across northern Mississippi will follow in the footsteps of ongoing activity through the mid to late morning. This activity may have the ability to produce isolated damaging winds, but rain-cooled air and a lack of daytime heating should limit this potential. For the afternoon, pressure falls will take place ahead of the approaching cold front as a strong vort max pivots through the base of a larger trough. With dewpoints in the mid to upper 60s, SBCAPE of 1500-2000 J/kg will develop in the warm sector as temperatures rise into the 70s to lower 80s south of I-20. This should result in an upward trend in thunderstorm intensity in the presence of 40-50 kt deep layer shear. Quarter size hail will be possible with the strongest and most isolated updrafts, but the main threat should come from damaging winds as storms grow upscale into a line with bowing segments. Due to a lack of storm-relative inflow, the tornado threat appears to be very low. 87/Grantham Tonight. Once the rain clears on out by Midnight, we will see strong CAA move into the area. This CAA will bring in near freezing temperatures as early as Thursday morning for the far northern counties. Winds should remain up overnight so widespread frost is not anticipated, however, a few isolated areas could see some patchy frost if well protected from the wind. We will also need to monitor for a strong winds with the gradient winds that will set up early tonight. Right now the winds should remain below wind advisory criteria, but breezy conditions can be expected. 16 .LONG TERM... /Updated at 0345 AM CDT Wed Mar 31 2021/ The big story for the extended will be the well below freezing temperatures for Friday morning and now looks like Saturday morning as well. Look for an area wide freeze on Friday morning with temperatures ranging from the mid 20s in the protected valleys in the northeast to 32 in the far south. With the pending weather today will hold off on a freeze watch for this issuance but may need to with the afternoon update. Or we may just go ahead and go with a freeze warning as the conditions appear very likely. While we warm up into the 50s/60s on Friday we will drop back down into the 20s and low 30s Friday night/Saturday morning. Both nights will see very little winds, so areas of frost will be likely. Beyond Saturday we remain dry for the rest of the period as the active weather settles down over the region. Daytime temperatures will moderate through the extended with ample sunshine. 16 && .AVIATION... 12Z TAF Discussion. Showers and thunderstorms will be present near all the northern terminals this morning. A cold front will move into the area around 15 to 18z spreading showers and thunderstorm chances to all terminals. Northern terminals may experience a brief rise in ceilings, then back down. Southern terminals will jump to VFR and back down as front approaches. Winds shift to the north northwest around 10kts and gusts to near 20-25kts after 19z starting in the north and increasing to the south. Rains move out by 6z in the south and then clearing through the rest of the period. 16 && .FIRE WEATHER... Showers and thunderstorms through the early hours tonight as a front moves through the region. Much cooler and drier weather is expected behind a cold front with afternoon RH values of 25 to 30 percent on Thursday through Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 33 52 26 55 / 100 40 0 0 0 Anniston 69 35 53 28 56 / 100 50 0 0 0 Birmingham 68 36 53 30 56 / 100 30 0 0 0 Tuscaloosa 70 37 56 30 58 / 100 20 0 0 0 Calera 68 36 54 30 56 / 100 30 0 0 0 Auburn 75 39 54 31 56 / 100 90 0 0 0 Montgomery 80 40 58 32 60 / 100 70 0 0 0 Troy 81 40 58 31 59 / 100 100 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 7 PM CDT this evening for the following counties: Blount...Calhoun...Cherokee...Cleburne...Etowah... Fayette...Jefferson...Lamar...Marion...St. Clair...Walker... Winston. &&
Hazardous weather outlook, Mar 31, 4:59 AM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 459 AM CDT Wed Mar 31 2021 ALZ011>015-017>050-011300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 459 AM CDT Wed Mar 31 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A cold front will move through Central Alabama today. Damaging winds and large hail will be possible through 7 PM until the front passes the southeast for all of Central Alabama. The threat will end from northwest to southeast as the front clears. Heavy rains will also be possible across the north and flash flooding may be possible through the afternoon. Minor flooding will occur along portions of the Tombigbee, Coosa, and Black Warrior River Basins. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional minor flooding may develop across the area and may persist through the weekend along portions of the Tombigbee, Coosa, and Black Warrior River Basins. A brief freeze is possible in the far north on Thursday morning. A more widespread freeze is likely Friday morning for most of Central Alabama. Saturday morning will also see a potential of freezing temperatures for much of the northern half of the area. The longest duration of freezing temperatures will be north of Interstate 85 Friday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through 7 PM this evening.
In the hours before
Local storm report, Mar 31, 7:54 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM FLASH FLOOD GUIN 33.97N 87.91W
03/31/2021 MARION AL LAW ENFORCEMENT
GUIN PD REPORTS A SECTION OF 15TH. AVE HAS
WASHED AWAY NEAR THE SOFTBALL FIELD. CREEKS
PASSING UNDER HWY. 43 ARE CONTINUING TO RISE
& COULD POSSIBLY BEGIN TO SPILL OUT INTO THE
ROAD SOON. RELAYED VIA SOCIAL MEDIA.
&&
GGOGGINSLocal storm report, Mar 31, 9:26 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 AM CDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLASH FLOOD 1 E HAYDEN 33.90N 86.74W
03/31/2021 BLOUNT AL EMERGENCY MNGR
FLOODING ALONG VALLEY TRAIL, ARMSTRONG LOOP
ROAD. ONE TREE REPORTED DOWN IN THIS AREA
THAT FELL ONTO A SHED. ALSO IN ONEONTA,
FLOODING 1ST AVENUE EAST TO 132 AND AT HIGH
ROCK ROAD NEAR HAYDEN. TIME ESTIMATED BY
RADAR.
&&
JHSpecial weather statement, Mar 31, 9:38 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
938 AM CDT Wed Mar 31 2021
ALZ019-021-027>029-311530-
Calhoun AL-Clay AL-Talladega AL-Randolph AL-Cleburne AL-
938 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
NORTHWESTERN RANDOLPH...SOUTHEASTERN CALHOUN...SOUTHERN CLEBURNE AND
NORTHEASTERN CLAY COUNTIES UNTIL 1030 AM CDT...
At 938 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Blue Mountain to Talladega. Movement was east
at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Anniston, Oxford, Talladega, Heflin, Cobb Town, West End-Cobb Town,
Saks, Munford, Hobson City, Ranburne, Waldo, Woodland, Morrison Cross
Roads, Anniston Regional Airport, Blue Mountain, Grant Town,
Abernathy, Fosters Cross Roads, Oxford Lake and Delta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3334 8540 3341 8610 3369 8586 3366 8534
3348 8530
TIME...MOT...LOC 1438Z 276DEG 38KT 3367 8586 3343 8608
86/MartinSpecial weather statement, Mar 31, 9:41 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
941 AM CDT Wed Mar 31 2021
ALZ022-023-031-311530-
Greene AL-Pickens AL-Tuscaloosa AL-
941 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA...
SOUTHEASTERN PICKENS AND NORTHERN GREENE COUNTIES UNTIL 1030 AM
CDT...
At 941 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jena, or 11 miles south of Gordo, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tuscaloosa, Northport, Holt, Brookwood, Coaling, Vance, Coker,
McFarland Mall, Benevola, Shelton State Community College, Tuscaloosa
Amphitheater, Bryant Denny Stadium, Tuscaloosa Regional Airport, Lake
Wildwood, University Mall, Jena, Mercedes Benz Of Alabama, North
Bibb, Englewood and Cottondale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3325 8796 3325 8711 3322 8711 3322 8712
3324 8712 3324 8714 3319 8720 3313 8720
3313 8728 3309 8731 3301 8732 3300 8736
3307 8797
TIME...MOT...LOC 1441Z 274DEG 38KT 3316 8787
86/MartinLocal storm report, Mar 31, 9:44 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
944 AM CDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM TSTM WND DMG 1 W NESMITH 34.18N 87.14W
03/31/2021 WINSTON AL BROADCAST MEDIA
STRUCTURAL DAMAGE PHOTOS POSTED ON SOCIAL
MEDIA FROM BROADCAST MEDIA. POSSIBLE
TORNADO. TIME ESTIMATED BY RADAR.
&&
JHSpecial weather statement, Mar 31, 10:22 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1022 AM CDT Wed Mar 31 2021
ALZ034-311600-
Bibb AL-
1022 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIBB COUNTY UNTIL 1100
AM CDT...
At 1022 AM CDT, Doppler radar was tracking a strong thunderstorm over
Coaling, or 13 miles southeast of Holt, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Vance, Woodstock, West Blocton, North Bibb, Green Pond, Hebron and
Marvel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3313 8728 3313 8720 3319 8720 3323 8715
3324 8713 3322 8712 3322 8710 3325 8708
3325 8703 3317 8703 3316 8697 3310 8697
3310 8695 3308 8695 3308 8693 3306 8693
3305 8690 3306 8731 3307 8732
TIME...MOT...LOC 1522Z 272DEG 38KT 3314 8731
86/MartinThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 8:53 PM CDT | River Flood Warning | BMX | Greene, Marengo, Sumter | 3 days |
| Mar 31, 2:10 AM CDT | Tornado Warning | BMX | Lamar, Marion | 15 min |
| Mar 31, 4:38 AM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 4 hr |
| Mar 31, 5:56 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 64 min |
| Mar 31, 6:54 AM CDT | Special Weather Statement | BMX | Winston | 51 min |
| Mar 31, 7:06 AM CDT | Special Weather Statement | BMX | Walker | 54 min |
| Mar 31, 7:11 AM CDT | Flash Flood Warning | BMX | Blount, Walker, Winston | 6 hr |
| Mar 31, 7:51 AM CDT | Special Weather Statement | BMX | Blount | 54 min |
| Mar 31, 8:42 AM CDT | Flash Flood Warning | BMX | Jefferson, Pickens, Tuscaloosa | 3 hr |
| Mar 31, 9:32 AM CDT | Flash Flood Warning | BMX | Bibb, Shelby | 3 hr |
| Mar 31, 9:38 AM CDT | Special Weather Statement | BMX | Cleburne | 52 min |
| Mar 31, 9:41 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 49 min |
| Mar 31, 10:12 AM CDT | Areal Flood Advisory | BMX | Etowah | 2 hr |
| Mar 31, 10:53 AM CDT | Special Weather Statement | BMX | Sumter | 37 min |
| Mar 31, 10:56 AM CDT | Flash Flood Warning | BMX | Etowah | 3 hr |
| Mar 31, 11:02 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 43 min |
| Mar 31, 11:23 AM CDT | Severe Thunderstorm Warning | BMX | Greene | 15 min |
| Mar 31, 11:49 AM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair, Tuscaloosa | 3 hr |
| Mar 31, 12:09 PM CDT | Areal Flood Advisory | BMX | Bibb, Shelby | 111 min |
| Mar 31, 12:56 PM CDT | Special Weather Statement | BMX | Marengo | 49 min |
| Mar 31, 12:57 PM CDT | Areal Flood Warning | BMX | Cherokee | 24 hr |
| Mar 31, 1:07 PM CDT | River Flood Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 67 hr |
| Mar 31, 1:13 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 14 min |
| Mar 31, 1:33 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 57 min |
| Mar 31, 1:38 PM CDT | Areal Flood Warning | BMX | Blount, Walker, Winston | 6 hr |
| Mar 31, 1:55 PM CDT | Special Weather Statement | BMX | Montgomery | 35 min |
| Mar 31, 2:01 PM CDT | Areal Flood Advisory | BMX | Etowah | 4 hr |
| Mar 31, 2:33 PM CDT | Special Weather Statement | BMX | Lowndes | 27 min |
| Mar 31, 2:40 PM CDT | Freeze Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 13 hr |
| Mar 31, 2:58 PM CDT | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 42 hr |
| Mar 31, 4:01 PM CDT | Special Weather Statement | BMX | Pike | 44 min |
| Mar 31, 4:11 PM CDT | Areal Flood Advisory | BMX | Pike | 2 hr |
| Mar 31, 6:04 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 24 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.